Glaxo Recalls Swine Flu Vaccine in Canada

A batch of <"http://www.yourlawyer.com/practice_areas/defective_drugs">swine flu vaccine – also known as the H1N1 vaccine – has been recalled in Canada. According to the Associated Press, GlaxoSmithKline recalled the batch of H1N1 vaccine after receiving 6 reports of severe allergic reactions following administration of the swine flu shot.

The recall includes about 100,000 doses of the Glaxo swine flu vaccine, known as Arepanrix. In a written statement, Glaxo said it was issuing the recall because the Public Health Agency of Canada has received a higher than expected number of reports of anaphylaxis in this lot number compared to other lots. Generally, there should only be one or two such reactions in a batch of vaccine this size. The batch contained about 170,000 doses.

According to a report on CTV.com, all of the anaphylaxis reactions were short-lived and all the patients recovered. Most involved allergic reactions that began within minutes of vaccination. All were treated promptly by medical people at the vaccination site.

One person is believed to have died from an anaphylactic reaction following swine vaccination, but the death hasn’t been conclusively linked to the flu shot, CTV.com said.

Doctors in Canada are being advised not to use any remaining vaccine from the recalled batch until more information is known.

According to Glaxo’s statement, approximately 15 million doses of Arepanrix have been distributed in Canada so far. The frequency of severe allergic reactions following immunization is less than 1 event per 100,000 doses. This rate does not exceed the rates typically reported for other vaccines, Glaxo said.

In clinical trials, the most commonly reported side effects were tiredness, headache, fever, joint/muscle pain, and swelling, pain, redness or a hard lump at the injection site. Glaxo said that the vast majority of suspected adverse reactions reported to date in association Arepanrix have related to signs and symptoms of recognized side-effects listed in the product information.

This entry was posted in Health Concerns, Pharmaceuticals, Product Recalls, Recalled Drugs. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.